Category: 

Is There a Connection between Simvastatin and Hair Loss?

Article Details
  • Written By: Erik J.J. Goserud
  • Edited By: PJP Schroeder
  • Last Modified Date: 01 December 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Although they mainly functioned as downspouts, gargoyles were also intended to scare people into attending church.  more...

December 3 ,  1989 :  The Cold War officially ended.  more...

To better comprehend the relationship between simvastatin and hair loss, it may be beneficial to define each term independently. Hair loss refers to the thinning or reduction in growth of hair, most typically referring to that on the scalp. Simvastatin is a common cholesterol-regulating drug that has been known to cause hair loss in a number of individuals who take it regularly.

High cholesterol levels are detrimental to one's health, specifically to the cardiovascular system. These necessary substances can cause blockages in the arteries as well as a hardening of the blood vessels themselves. For this reason, those qualified to take a hypolipidemic, or cholesterol-lowering, drug are often prescribed simvastatin or other medications by their physicians.

Most drugs have a number of adverse side effects that are largely unpredictable due to the complexity of the human body. Any foreign substance introduced to the body will change certain chemical levels that may, in turn, trigger a perpetual reaction. These reactions could lead to unforeseen side effects, for example, the possible connection between simvastatin and hair loss.

Less than one percent of those using statins, the class of cholesterol-regulating drugs simvastatin belongs to, report adverse side effects. Among the additional effects to hair loss are diarrhea, indigestion, and malaise, which is a general feeling of weakness. Other less common noted effects are memory loss, joint pain, and muscle cramping.

Ad

The complexity of a medication's effect makes identifying the underlying mechanisms that cause the link between simvastatin and hair loss virtually impossible. Before taking any new medication, it is important to consult a medical professional. A second opinion is recommended to ensure that all options are explained.

It is also necessary to compare the benefits against the potential liabilities. Although a drug may aid a person in maintaining healthier chemical levels and lead to a longer life, the side effects may be so dramatic that the a person's quality of life is lessened. In extreme cases, the drug may be doing more harm than good, and alternative measures should be examined for potential treatment of the ailment. Statins are generally not severe enough in terms of adverse effects that those suffering from high cholesterol choose not to use them. If the link between simvastatin and hair loss is a concern, however, patients may choose to reconsider whether to use this class of drugs.

Ad

You might also Like

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email